Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 99, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 5, 2004, 3:39 PM EDT for Sampson County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2004, 3:39 PM EDT (19:39 UTC)
- Expired
- Aug 5, 2004, 4:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 53 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 12:35 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 898 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 051939 SVRRAH NCC163-052015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 339 PM EDT THU AUG 5 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN SAMPSON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 415 PM EDT * AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SPIVEYS CORNER...OR ABOUT 15 MILES NORTH OF CLINTON...MOVING EAST AT 20 MPH. PENNY SIZED HAIL IS LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... NEWTON GROVE... HOBBTON... SUTTONTOWN... A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING FOR CENTRAL NORTH CAROLINA. LAT...LON 3531 7850 3514 7857 3501 7817 3523 7809 $$ 11
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:15 PM EDT, 24 minutes earlier.
Area forecast discussion, Aug 5, 3:15 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 315 PM EDT THU AUG 5 2004 .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... SEVERE POTENTIAL DECREASING TO THE WEST ACROSS THE TRIAD AND WILL DROP WATCH OVER RALEIGH AND THE TRIAD AND FORECAST ISSUANCE. WILL KEEP WATCH IN EFFECT ACROSS THE SANDHILLS AND COASTAL PLAIN FOR NOW. STRONG COLD FRONT PUSHING ACROSS THE REGION THIS EVENING WILL REACH THE COAST AFTER DARK. BEST CHC FOR TSTMS WILL BE DURING THE AFTERNOON INTO EARLY EVENING. TSTM ACTIVITY WILL TAPER OFF FROM WEST TO EAST LATE THIS AFTN ENDING IN THE COASTAL PLAIN AROUND 8PM. MODELS CONTINUE TO HOLD ONTO SOME POST FRONTAL MOISTURE AND LIFT. WILL KEEP SOME LOW POPS FOR SHRA IN JUST BEHIND THE FRONT INTO THE EARLY MORNING HOURS. STRONG HIGH PRESSURE BUILDS IN FROM THE NW ON FRIDAY. BREEZY NORTH WINDS WILL USHER IN SOME MUCH DRIER AIR WITH TEMPS FALLING SLIGHTLY BELOW NORMAL IN THE UPPER 70S TO LOWER 80S. DRY NORTHERLY FLOW WILL CONTINUE WELL INTO THE WEEKEND WITH A CONTINUES DRY TREND AND RELATIVELY MILD TEMPERATURES. && .LONG TERM (SUNDAY THROUGH THURSDAY)... COOL AIR MASS UNDERGOES SOME MODIFICATION SUNDAY AND MONDAY BUT THE PW REMAINS BELOW NORMAL & MID LEVEL FLOW LIGHT NORTHWESTERLY. WILL CONTINUE DRY. THICKNESSES REMAIN BELOW NORMAL SUN AND THIS WILL BE REFLECTED WITH TEMPS A FEW BELOW NORMAL... THEN READINGS SHOULD BE UP NEAR NORMAL FOR MON. AIR MASS DESTABILIZES A BIT WITH INCREASED MOISTURE TUE BUT BRIEF MID LEVEL SHORTWAVE RIDGING SHOULD INHIBIT DEEP CONVECTION & WILL KEEP IT DRY... ALTHOUGH THE REMAINS OF TD2 OFFSHORE COULD HAVE SOME EFFECT ON CENTRAL NC & WILL HAVE TO BE WATCHED. UPPER TROUGH DIGS BACK IN TO OUR WEST WITH A SURFACE FRONT APPROACHING WED. WILL HAVE CHANCE POPS & NEAR NORMAL TEMPS WITH WARMER THICKNESSES COUNTERING INCREASED CLOUD COVER. DRY AND BELOW NORMAL TEMPS THU BEHIND THE FRONT. && .AVIATION... MVFR TO IFR CIGS/VSBYS THROUGH THIS EVENING... THEN CLEARING OUT OVERNIGHT. JUST PATCHY DIURNAL CU AT WORST ON FRI. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...SEVERE THUNDERSTORM WATCH 711 UNTIL 8 PM FOR CENTRAL NC. && AVIATION: GH SHORT TERM: JO LONG TERM: GH
Hazardous weather outlook, Aug 5, 4:57 AM EDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 457 AM EDT THU AUG 5 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-060856- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 457 AM EDT THU AUG 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT.. A COLD FRONT IS EXPECTED TO MOVE ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY BECOME SEVERE OVER THE CENTRAL AND EASTERN SECTIONS PRODUCING STRONG DAMAGING WINDS. HAIL IS POSSIBLE. THE THREAT OF SEVERE STORMS WILL MAINLY BE SOUTH AND EAST OF INTERSTATE .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SPOTTERS SHOULD MONITOR LATEST STATEMENTS AND REPORT SEVERE WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. RA
In the hours before
Local storm report, Aug 5, 2:21 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
221 PM EDT THU AUG 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL FUQUAY-VARINA 35.59N 78.79W
08/05/2004 0.75 INCH WAKE NC FIRE DEPT/RESCUE
REPORTED BY FUQUAY VARINA FIRE DEPARTMENT AND OFF-DUTY
NWS EMPLOYEE
&&
GIHSpecial weather statement, Aug 5, 2:27 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 227 PM EDT THU AUG 5 2004 NCZ028-051900- EDGECOMBE NC- 227 PM EDT THU AUG 5 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN EDGECOMBE COUNTY THROUGH 300 PM EDT... AT 227 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER CONETOE...OR ABOUT 8 MILES SOUTHEAST OF TARBORO...MOVING EAST AT 30 MPH. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL... AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. GIH
Special weather statement, Aug 5, 2:49 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 249 PM EDT THU AUG 5 2004 NCZ027-028-043-051915- EDGECOMBE NC-NASH NC-WILSON NC- 249 PM EDT THU AUG 5 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS NASH...EDGECOMBE AND WILSON COUNTIES THROUGH 315 PM EDT... AT 249 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS PRODUCING HEAVY RAIN NEAR ROCKY MOUNT EXTENDING DOWN TO JUST WEST OF WILSON...MOVING EAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE TARBORO... PRINCEVILLE... LAWRENCE... AND SPEED. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL... VERY HEAVY RAIN... AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. ALSO... VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. GIH
Special weather statement, Aug 5, 3:10 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 310 PM EDT THU AUG 5 2004 NCZ042-078-051945- JOHNSTON NC-WAYNE NC- 310 PM EDT THU AUG 5 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON AND WAYNE COUNTIES THROUGH 345 PM EDT... AT 310 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER SMITHFIELD... MOVING TO THE EAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE PINE LEVEL.... MICRO... PRINCETON... KENLY... AND FREMONT. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL... VERY HEAVY DOWNPOURS... AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. GIH
Special weather statement, Aug 5, 3:26 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 326 PM EDT THU AUG 5 2004 FOR THE NORTHWEST AND NORTHEAST PIEDMONT...SEVERE THUNDERSTORM WATCH NUMBER 711 HAS BEEN DISCONTINUED. FOR THE REMAINDER OF CENTRAL NORTH CAROLINA...THE SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 800 PM EDT. NCZ007>010-021>026-038>041-052113- ALAMANCE NC-CHATHAM NC-DAVIDSON NC-DURHAM NC-FORSYTH NC-FRANKLIN NC- GRANVILLE NC-GUILFORD NC-ORANGE NC-PERSON NC-RANDOLPH NC-VANCE NC- WAKE NC-WARREN NC- INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CHAPEL HILL... DURHAM...GREENSBORO...HENDERSON...LEXINGTON...LOUISBURG...OXFORD... PITTSBORO...RALEIGH...ROXBORO...WARRENTON AND WINSTON-SALEM 314 PM EDT THU AUG 5 2004 FOR THE NORTHWEST AND NORTHEAST PIEDMONT...INCLUDING THE TRIAD AND TRIANGLE AREAS...CONDITIONS IN THE LOWER ATMOSPHERE HAVE BECOME LESS FAVORABLE FOR SEVERE STORMS IN TERMS OF LARGE HAIL OR DAMAGING WINDS. THUS...SEVERE THUNDERSTORM WATCH NUMBER 711 HAS BEEN DISCONTINUED. THE SEVERE THUNDERSTORM WATCH CONTINUES FOR THE REMAINDER OF CENTRAL NORTH CAROLINA UNTIL 800 PM EDT. EVEN THOUGH THE WATCH HAS BEEN DROPPED IN THE NORTHWEST AND NORTHEAST PIEDMONT...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING ARE STILL POSSIBLE. PEOPLE ARE REMINDED THAT IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO A STORM TO BE HIT BY LIGHTNING. TAKE COVER IF THUNDERSTORMS ARE IN THE AREA. RFG
Special weather statement, Aug 5, 3:32 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 332 PM EDT THU AUG 5 2004 NCZ089-052010- SAMPSON NC- 332 PM EDT THU AUG 5 2004 ...STRONG THUNDERSTORMS WILL MOVE EASTWARD ACROSS NORTHERN SAMPSON COUNTY THROUGH 410 PM EDT... AT 332 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR SPIVEYS CORNER...MOVING EAST AROUND 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE SPIVEYS CORNER... MIDWAY... NEWTON GROVE... AND CLINTON. THIS INCLUDES INTERSTATE 40 SOUTH OF BENSON. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL...HEAVY DOWNPOURS... AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. GIH
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 1:56 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 34 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.